Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 1, 2017, 3:25 AM CST for 6 counties in Kansas; Franklin County, Furnas County, Harlan County, Nebraska. It took effect at Mar 1, 2017, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2017, 3:25 AM CST (09:25 UTC)
- In effect from
- Mar 1, 2017, 1:00 PM CST
- Expired
- Mar 1, 2017, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622 WWUS83 KGID 010925 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 325 AM CST Wed Mar 1 2017 ...Critical Fire Weather Conditions Likely This Afternoon... .Despite relatively cool temperatures with afternoon highs only in the upper 40s to low 50s, the combination of a very dry airmass fairly strong northwest winds, and dry vegetation will push fire weather to critical thresholds. KSZ005>007-017>019-NEZ082>084-011800- /O.NEW.KGID.FW.W.0003.170301T1900Z-170302T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin- 325 AM CST Wed Mar 1 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083 AND 084... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 6 PM CST this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 084 Franklin. * WINDS...From the northwest sustained at 20 to 25 MPH, and gusting to around 35 MPH. * RELATIVE HUMIDITY...Dropping to around 20 percent for several hours. * IMPACTS...Any fires that occur will spread rapidly and be very difficult to contain. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ Pfannkuch
2 follow-up statements
339 WWUS83 KGID 011728 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1128 AM CST Wed Mar 1 2017 ...Critical Fire Weather Conditions Expected This Afternoon... .Despite relatively cool temperatures, the combination of a very dry airmass, gusty northwest winds, and dry vegetation will result in critical fire weather conditions through the afternoon hours. KSZ005>007-017>019-NEZ082>084-020000- /O.CON.KGID.FW.W.0003.170301T1900Z-170302T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin- 1128 AM CST Wed Mar 1 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083 AND 084... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 084 Franklin. * WINDS...From the northwest at 15 to 25 mph, with gusts up to 35 mph. * RELATIVE HUMIDITY...Dropping to around 20 percent by mid- afternoon. * IMPACTS...Any fires that occur will spread rapidly and be very difficult to contain. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ Rossi
119 WWUS83 KGID 012357 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 557 PM CST Wed Mar 1 2017 KSZ005>007-017>019-NEZ082>084-020100- /O.EXP.KGID.FW.W.0003.000000T0000Z-170302T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin- 557 PM CST Wed Mar 1 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083 AND 084... The red flag warning will be allowed to expire at 6 pm. Wind speeds have decreased this evening and relative humidity values will rise as temperatures cool. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 1, 12:25 AM CST, 3 hours earlier.
Area forecast discussion, Mar 1, 12:25 AM CST, 3 hours before
Area Forecast Discussion National Weather Service Hastings NE 1225 AM CST Wed Mar 1 2017 .SHORT TERM...(This evening through Wednesday) Issued at 220 PM CST Tue Feb 28 2017 A weak system continues to impact the area providing some lifting but having very limited moisture to work with. Thus, while there are some returns on radar, none are reported to be reaching the ground. As a result have backed precipitation chances down for the afternoon and evening. Still could be a sprinkle and a flurry after dark, but not expecting much in the way of accumulation. Skies will clear overnight as subsidence settles over the area. Other than some gusty northwest winds tomorrow, nothing to exciting to write home about...other than fire weather concerns (discussed in Fire Weather section). .LONG TERM...(Wednesday night through Tuesday) Issued at 220 PM CST Tue Feb 28 2017 Zonal flow regime becoming the prominent weather pattern through the period. Thus mild and dry weather expected. The only chance of precipitation is a slight chance of an afternoon shower over the northern parts of the area on Sunday afternoon. Max temps pushing into the 70s over weekend and in the 60s most other days. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday night) Issued at 1224 AM CST Wed Mar 1 2017 General overview: Especially beyond these first 4-6 hours, confidence is fairly high in VFR ceiling. Confidence is high in VFR visibility the entire period. The main issue will be fairly strong northwest winds during the heart of the day. Now going into a bit more element specific detail... Ceiling: While KEAR carries fairly confidence in VFR throughout, KGRI could be brushed by the far southwest edges of an area of MVFR stratus rotating southeast through eastern Nebraska. Therefore will carry a TEMPO group to cover this possibility early this morning. Otherwise, there could be at least a scattered low-end VFR cloud field develop during the afternoon, but this is currently not expected to breach MVFR thresholds. Winds: This should be the main aviation issue. Early this morning, generally west-northwest speeds only around 10kt will persist. However, especially between 17-23z there will be marked increase with sustained speeds 20-25kt and gust potential at least 30kt. During the evening speeds will decrease considerably and turn more southwesterly with time. Any possible low level wind shear (LLWS) during the period is expected to remain below mentionable criteria (meaning less than 30kt of shear magnitude). && .FIRE WEATHER... Issued at 220 PM CST Tue Feb 28 2017 The southwest corner of the area including Phillips, Rooks, Osborne and Smith Counties in Kansas will be experiencing near critical fire weather conditions on Wednesday afternoon. Relative humidities (RH) are forecast to be in the 15% to 20% range in the late afternoon. Strong northwest winds gusting to near 25 mph are also expected at that same time so any fires may display extreme behavior. Considered a Fire Weather Watch for Wednesday afternoon, but after discussions with the surrounding offices will hold off for now. RHs are forecast to remain very dry in the afternoons Thursday through Sunday over that same area, but winds are forecast to be much lighter. So, we will have to continue monitoring fire weather conditions through the weekend. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Eddy LONG TERM...Eddy AVIATION...Pfannkuch FIRE WEATHER...Eddy
Hazardous weather outlook, Feb 28, 2:27 PM CST, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 227 PM CST Tue Feb 28 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 227 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The combination of gusty northwest winds, low humidity, and dry fuels will result in at least near-critical, and perhaps even critical, fire weather conditions Wednesday afternoon along and southwest of a line from Elwood to Superior Nebraska, and including all of north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.